Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 74, NWS Tucson, AZ

August 13, 2017Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2017, 2:15 PM MST for Pima County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2017, 2:15 PM MST (21:15 UTC)
Expired
Aug 13, 2017, 2:45 PM MST
In force
30 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:35 PM MSTHAIL 12 Nnw Sahuarita, AZTRAINED SPOTTER REPORTED UP TO ONE INCH DIAMETER HAIL AT 235PM MST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WUUS55 KTWC 132115
SVRTWC
AZC019-132145-
/O.NEW.KTWC.SV.W.0074.170813T2115Z-170813T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
215 PM MST SUN AUG 13 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 245 PM MST

* At 214 PM MST, a severe thunderstorm was located over Sahuarita, or
  near Green Valley, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Green Valley, Sahuarita, East Sahuarita, Summit, Corona De Tucson
  and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3177 11107 3201 11103 3205 11064 3178 11059
TIME...MOT...LOC 2114Z 267DEG 21KT 3193 11094 

HAIL...1.00IN
WIND...60MPH
 
$$

Francis
2 follow-up statements
131 
WWUS55 KTWC 132130
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
230 PM MST SUN AUG 13 2017

AZC019-132145-
/O.CON.KTWC.SV.W.0074.000000T0000Z-170813T2145Z/
Pima-
230 PM MST SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 230 PM MST, a severe thunderstorm was located near East Sahuarita,
or 12 miles northeast of Green Valley, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Green Valley, Sahuarita, East Sahuarita, Summit, Corona De Tucson and
Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3177 11107 3201 11103 3205 11064 3178 11059
TIME...MOT...LOC 2130Z 267DEG 21KT 3193 11083 

HAIL...1.00IN
WIND...60MPH
 
$$

Francis
069 
WWUS55 KTWC 132146
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
246 PM MST SUN AUG 13 2017

AZC019-132155-
/O.EXP.KTWC.SV.W.0074.000000T0000Z-170813T2145Z/
Pima-
246 PM MST SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS
EXPIRED...
                
The storm which prompted the Severe Thunderstorm Warning has 
weakened and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3177 11107 3201 11103 3205 11064 3178 11059
TIME...MOT...LOC 2145Z 267DEG 21KT 3193 11074 

$$

Francis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:57 PM MST, 18 minutes earlier.

Area forecast discussion, Aug 13, 1:57 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
157 PM MST Sun Aug 13 2017

.SYNOPSIS...Fewer thunderstorms and showers are expected Monday as
conditions become less favorable for storms. Dry conditions are
expected area wide Tuesday through Friday with temperatures near
average for mid August. Thunderstorm potential ramps up again next
weekend.

&&

.DISCUSSION...Rather interesting 18Z sounding is bearing fruit
across much of the CWA this afternoon with strong but not yet
severe storms. The evolution of the storms is playing out similar
to what the UA WRFRRx runs were showing this morning. If it
continues playing out as that model thinks it will convection
would wind down significantly after the sun settles below the
horizon.

Not much of anything playing out in the models tonight but we
have plenty of moisture and some MUCAPE to work with and it
wouldn't take much, such as a decent outflow or wiggle in the
westerly flow to touch something off so will maintain a threat for
a storm or two tonight.

Gradual drying is beginning to take hold Monday which should
result in less convection around the area generally limited to the
Tucson area east. With the very wet soils around the region will
still have plenty of boundary layer moisture to play with and
this will help despite drying aloft.

Then west-southwest flow strengthens across the area which will
significantly dry out the air mass resulting in dry conditions
area wide Tuesday likely into Friday. Due to reasonable heights
and thicknesses temperatures will remain near average for mid
August despite the lack of convection and clouds.

Then there is potential for the flow to become southerly enough
to start directing moisture north across the area next weekend.
Longer range models are somewhat divided on that thought at this
time so not a lot of confidence at the moment. Will have to see
how it plays out over the next couple of days.

&&

.AVIATION...Scattered TSRA/SHRA continuing through the evening
hours with SCT-BKN layers 6-10k ft with a few layers above. TSRA
ending and skies clearing after 14/05Z. Brief wind gusts to
around 45 kts and small hail with the stronger thunderstorms.
Otherwise, surface wind variable in direction mainly less than 12
kts. Fewer storms expected Monday afternoon. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Storms continuing well into the evening hours
tonight then just some isolated convection Monday afternoon and
evening. Dry conditions expected Tuesday through Friday with near
average temperatures and lower than average humidity levels.
Monsoon moisture may return to the region next weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 13, 10:26 AM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1026 AM MST SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     FLASH FLOOD      7 SE MARANA             32.34N 111.09W
08/13/2017                   PIMA               AZ   BROADCAST MEDIA

            SWIFT WATER RESCUE. VEHICLE SWEPT FROM ROADWAY ON INA
            RD NEAR CAMINO DE LOS CABALLOS.

&&

EVENT NUMBER TWC1700062

KD
Special weather statement, Aug 13, 12:16 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1216 PM MST SUN AUG 13 2017

AZZ507-513-131945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
1216 PM MST SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 1245 PM MST...

At 1214 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles north of Elgin, or 18 miles northwest of Sierra Vista, moving
southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Route 82 between Whetstone and Sonoita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3176 11061 3184 11046 3172 11036 3164 11056
TIME...MOT...LOC 1914Z 335DEG 7KT 3174 11052

KD
Special weather statement, Aug 13, 12:28 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1228 PM MST SUN AUG 13 2017

AZZ507-132015-
Upper San Pedro River Valley including Sierra Vista/Benson-
1228 PM MST SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
115 PM MST...

At 1226 PM MST, Doppler radar was tracking a strong thunderstorm
just north of Fairbank, or 15 miles northeast of Sierra Vista,
moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
State Route 82, Tombstone and Fairbank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3177 11032 3185 11013 3172 11002 3158 11021
TIME...MOT...LOC 1926Z 327DEG 9KT 3175 11018

KD
Special weather statement, Aug 13, 12:46 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1246 PM MST SUN AUG 13 2017

AZZ504-132015-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
1246 PM MST SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 115 PM MST...

At 1245 PM MST, Doppler radar was tracking a strong thunderstorm over
Green Valley. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Green Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3183 11109 3191 11095 3181 11082 3173 11102
TIME...MOT...LOC 1945Z 305DEG 3KT 3183 11098

KD
Special weather statement, Aug 13, 12:55 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1255 PM MST SUN AUG 13 2017

AZZ503-507-513-132030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1255 PM MST SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 130 PM MST...

At 1254 PM MST, Doppler radar was tracking a strong thunderstorm
near Sonoita, or 20 miles west of Huachuca City. This storm was
nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sonoita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3170 11079 3181 11065 3170 11043 3154 11069
TIME...MOT...LOC 1954Z 319DEG 4KT 3168 11068

KD
Special weather statement, Aug 13, 1:15 PM MST, 1 hour before
Special Weather Statement
National Weather Service Tucson AZ
115 PM MST SUN AUG 13 2017

AZZ507-513-132100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
115 PM MST SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
200 PM MST...

At 114 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Sierra Vista to Sierra
Vista Southeast. Movement was east at 10 mph, but the line was also
building southward.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sierra Vista, Sierra Vista Southeast, Palominas,
Charleston, Coronado National Memorial, Hereford, Nicksville,
and Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3169 10990 3134 11008 3134 11041 3171 11014
TIME...MOT...LOC 2014Z 291DEG 10KT 3166 11009 3148 11022

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:38 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 12, 5:55 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Aug 12, 6:04 PM MSTSpecial Weather StatementTWCCochise26 min
Aug 12, 6:10 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 12, 6:11 PM MSTSpecial Weather StatementTWCPima34 min
Aug 12, 6:33 PM MSTSpecial Weather StatementTWCCochise27 min
Aug 12, 6:50 PM MSTAreal Flood AdvisoryTWCCochise85 min
Aug 12, 6:50 PM MSTSevere Thunderstorm WarningTWCCochise, Pima40 min
Aug 12, 10:18 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 12, 11:08 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Aug 13, 12:11 AM MSTAreal Flood AdvisoryTWCGraham, Pinal2 hr
Aug 13, 12:57 AM MSTFlash Flood WarningTWCPinal2 hr
Aug 13, 1:06 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 13, 1:07 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 13, 1:33 AM MSTFlash Flood WarningTWCPima117 min
Aug 13, 2:02 AM MSTFlash Flood WarningTWCPinal118 min
Aug 13, 3:28 AM MSTFlash Flood WarningTWCPima3 hr
Aug 13, 8:10 AM MSTAreal Flood WarningTWCPinal9 hr
Aug 13, 12:16 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 13, 12:28 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 13, 12:46 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 13, 12:55 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Aug 13, 1:15 PM MSTSpecial Weather StatementTWCCochise45 min
Aug 13, 3:18 PM MSTSpecial Weather StatementTWCSanta Cruz27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.